Vogt-Koyanagi-Harada (VKH) syndrome is a bilateral granulomatous panuveitiswith central nervous system, auditory, and integumentary manifestations. Typically,ocular involvement is a panuveitis associated with choroidal lesions, exudativeretinal detachments, and optic nerve inflammation. Treatment requires high-dosesystemic corticosteroids, usually for a prolonged period, often with additionalimmunosuppressive agents.
Resolution without visually significant sequelae may occur, but complicationsincluding cataract, retinal pigment epithelial disturbances at the macula,and choroidal neovascular membrane formation are not infrequent.1 Vogt-Koyanagi-Haradasyndrome has been reported to recur, typically as a recurrent anterior uveitis(AU) with or without recurrent posterior involvement. It has been suggestedthat such syndrome recurrence is directly related to the failure to prescribeadequate corticosteroid therapy in the initial phase of the syndrome.2
We report the manifestation, initial treatment, and clinical courseof 3 patients with VKH syndrome who subsequently developed recurrent AU withoutfurther posterior segment involvement. Patients were identified from thoseattending the uveitis service of Moorfields Eye Hospital, London, England.
A 17-year-old Iranian woman attended the Casualty Department havinga 2-day history of decreased vision in the left eye. Her visual acuity was20/30 OD and counting fingers OS. Ophthalmic examination revealed bilateralAU and serous retinal detachments. Treatment was started with topical corticosteroids.The patient was referred to the uveitis service of Moorfields Eye Hospital.
Two days later, her visual acuity had decreased to 20/120 OD and 20/200OS. Fundoscopy revealed large bilateral serous retinal detachments, vitritis,choroidal lesions, and intensely congested optic nerves. A diagnosis of VKHsyndrome was made and treatment with 80 mg/d of prednisolone was started.
Disease resolution occurred rapidly and her corticosteroid dose wassteadily tapered down to 20 mg/d over the next 3 months, and then graduallydown to 15 mg/d over the following 2 months. At this point she suffered arelapse of posterior segment disease with recurrence of serous retinal detachments,and the dosage of prednisolone was increased to 80 mg/d. This was slowly taperedto 0 over 1 year, after which she stopped taking oral corticosteroids. Atthat time her visual acuity was 20/20 OU.
Since then, her posterior segment has remained quiet, but she has sufferedrecurrent AU, with 7 acute episodes occurring between October 1991 and January2000. These have been successfully treated with topical corticosteroids andmydriatics, without the need for further systemic medication. Visual acuityremained stable at 20/20 OU until June 2000, when a choroidal neovascularmembrane developed that has steadily reduced her visual acuity to 20/120 OD,despite therapy with periocular corticosteroids and oral prednisolone, andrepeated photodynamic therapy.
A 54-year-old white woman was seen in the Casualty Department with a2-day history of blurred vision in both eyes that was associated with headaches.Visual acuity was 20/200 OU. Ophthalmic examination revealed bilateral serousdetachments and choroidal lesions. A diagnosis of VKH syndrome was made andcombined treatment with 80 mg/d of oral prednisolone and 1 g twice daily ofmycophenolate mofetil was started. Her condition improved rapidly over thefollowing month while the corticosteroid dose was tapered to 40 mg/d; unaidedvisual acuity was 20/30 OU 8 weeks later. The corticosteroid dose was taperedto 0 gradually over the next 9 months.
The posterior segment has remained quiet since, but she has subsequentlyhad 2 episodes of AU, which responded well to topical corticosteroid treatmentalone. Visual acuity remains 20/30 OU.
A 41-year-old Hispanic woman was seen in the Casualty Department witha 2-week history of a red aching eye and blurred vision with accompanyingheadache and aural pain. Visual acuity was 20/120 OD and 20/60 OS. Ophthalmicexamination disclosed bilateral panuveitis. Combined treatment was startedwith topical corticosteroids and a cycloplegic agent.
On examination the next day, her visual acuity had decreased to 20/120OU. She had developed bilateral serous detachments. She was diagnosed as havingVKH syndrome and treatment with 80 mg/d of oral prednisolone was started.Disease resolution occurred quickly, and visual acuity improved to 20/30 OUover the next month. Oral corticosteroids had been tapered to 40 mg/d overthis month, but posterior segment disease then recurred and the dosage ofthe oral corticosteroids needed to be increased to 80 mg/d once again. Afterthis, the posterior segment remained quiet and her systemic corticosteroidtherapy was tapered gradually down to 0 over 1 year.
Subsequently, she has had 4 episodes of AU, which have responded wellto topical corticosteroid therapy alone; the posterior segment has remainedinactive throughout. Visual acuity is 20/60 OU, due to increasing cataractformation.
In this case series, we report 3 cases of VKH syndrome in which patientshad recurrent AU after syndrome quiescence had been achieved with the useof high-dose corticosteroids initiated rapidly after manifestation. In allcases, the recurrent AU responded well to combination therapy of topical corticosteroidsand mydriatics, without the need for further systemic immunosuppression.
We thus confirm previous reports relating recurrent AU as a sequelaof VKH syndrome.2 However, our case seriesdiffers from the cases previously reported because the recurrent AU in theirpatients proved resistant to topical corticosteroid therapy and led to furtherocular complications and resultant poor visual acuity, whereas the cases reportedherein responded well to topical corticosteroid therapy and had better visualoutcomes.
One patient did develop a choroidal neovascular membrane formation 11years after the initial diagnosis of VKH syndrome that has previously beenreported to occur in 11% of affected eyes.1 Ithas been suggested that chronic AU may lead to inflammatory events in theretina and choroid that damage the retinal pigment epithelium and Bruch'smembrane, causing chorioretinal degeneration and choroidal neovascular membraneformation, based on the histopathologic condition.3 However,this was localized and unassociated with any other posterior segment changes.
The trigger for this recurrent AU remains unknown, but it cannot bepurely a reflection of syndrome reactivation as the choroid and retina remaineduninvolved in each case. Therefore, it seems probable that it may representa secondary immune event. A similar phenomenon has been reported in patientswith healed acute retinal necrosis, who may also demonstrate recurrent AUin the absence of posterior segment inflammation or recurrence of acute retinalnecrosis.4 It has been suggested that thedestruction of retinal tissue may release antigen that initiates an immuneresponse to ocular tissue; similar to the sensitiztion to retinal S-antigenthat follows panretinal photocoagulation.5 Asthis phenomenon does not occur in all patients with VKH syndrome, there maybe the additional involvement of a genetic predisposition.
The authors have no relevant financial interest in this article.
Corresponding author: Susan Lightman, FRCP, PhD, FRCOphth, FMed,Sci, Department of Clinical Ophthalmology, Institute of Ophthalmology, MoorfieldsEye Hospital, City Road, London EC1V 2PD, England (e-mail: firstname.lastname@example.org).
Thank you for submitting a comment on this article. It will be reviewed by JAMA Ophthalmology editors. You will be notified when your comment has been published. Comments should not exceed 500 words of text and 10 references.
Do not submit personal medical questions or information that could identify a specific patient, questions about a particular case, or general inquiries to an author. Only content that has not been published, posted, or submitted elsewhere should be submitted. By submitting this Comment, you and any coauthors transfer copyright to the journal if your Comment is posted.
* = Required Field
Disclosure of Any Conflicts of Interest*
Indicate all relevant conflicts of interest of each author below, including all relevant financial interests, activities, and relationships within the past 3 years including, but not limited to, employment, affiliation, grants or funding, consultancies, honoraria or payment, speakers’ bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued. If all authors have none, check "No potential conflicts or relevant financial interests" in the box below. Please also indicate any funding received in support of this work. The information will be posted with your response.
Some tools below are only available to our subscribers or users with an online account.
Download citation file:
Web of Science® Times Cited: 4
Customize your page view by dragging & repositioning the boxes below.
Enter your username and email address. We'll send you a link to reset your password.
Enter your username and email address. We'll send instructions on how to reset your password to the email address we have on record.
Athens and Shibboleth are access management services that provide single sign-on to protected resources. They replace the multiple user names and passwords necessary to access subscription-based content with a single user name and password that can be entered once per session. It operates independently of a user's location or IP address. If your institution uses Athens or Shibboleth authentication, please contact your site administrator to receive your user name and password.